Skip to main content Accessibility help

Second order optimality conditions in the smooth case and applications in optimal control

  • Bernard Bonnard (a1), Jean-Baptiste Caillau (a2) and Emmanuel Trélat (a3)


The aim of this article is to present algorithms to compute the first conjugate time along a smooth extremal curve, where the trajectory ceases to be optimal. It is based on recent theoretical developments of geometric optimal control, and the article contains a review of second order optimality conditions. The computations are related to a test of positivity of the intrinsic second order derivative or a test of singularity of the extremal flow. We derive an algorithm called COTCOT (Conditions of Order Two and COnjugate Times), available on the web, and apply it to the minimal time problem of orbit transfer, and to the attitude control problem of a rigid spacecraft. This algorithm involves both normal and abnormal cases.



Hide All
[1] Agrachev, A.A. and Gamkrelidze, R.V., Second order optimality condition for the time optimal problem. Matem. Sbornik 100 (1976) 610643. English transl. in: Math. USSR Sbornik 29 (1976) 547–576.
[2] A.A. Agrachev and R.V. Gamkrelidze, Symplectic geometry for optimal control, Nonlinear controllability and optimal control. Dekker, New York, Monogr. Textbooks Pure Appl. Math. 133 (1990) 263–277.
[3] A.A. Agrachev and Yu.L. Sachkov, Control theory from the geometric viewpoint, Encyclopedia of Mathematical Sciences, 87. Control Theory and Optimization, II. Springer-Verlag, Berlin (2004) 412 pp.
[4] Agrachev, A.A. and Sarychev, A.V., Abnormal sub-Riemannian geodesics: Morse index and rigidity. Ann. Inst. Henri Poincaré 13 (1996) 635690.
[5] Agrachev, A.A. and Sarychev, A.V., On abnormal extremals for Lagrange variational problems. J. Math. Syst. Estim. Cont. 8 (1998) 87118.
[6] Bischof, C., Carle, A., Kladem, P. and Mauer, A., Adifor 2.0: Automatic Differentiation of Fortran 77 Programs. IEEE Comput. Sci. Engrg. 3 (1996) 1832.
[7] O. Bolza, Calculus of variations. Chelsea Publishing Co., New York (1973).
[8] Bonnard, B., Feedback equivalence for nonlinear systems and the time optimal control problem. SIAM J. Control Optim. 29 (1991) 13001321.
[9] B. Bonnard and J.-B. Caillau, Introduction to nonlinear optimal control, in Advances Topics in Control Systems Theory, Lecture Notes from FAP 2004, F. Lamnabhi-Lagarrigue, A. Loria, E. Panteley Eds., Springer, Berlin (2005).
[10] B. Bonnard and M. Chyba, The role of singular trajectories in control theory. Springer Verlag, New York (2003).
[11] Bonnard, B. and Kupka, I., Théorie des singularités de l'application entrée/sortie et optimalité des trajectoires singulières dans le problème du temps minimal. Forum Math. 5 (1993) 111159.
[12] Bonnard, B., Caillau, J.-B. and Trélat, E., Geometric optimal control of elliptic Keplerian orbits. Discrete Contin. Dyn. Syst. 5 (2005) 929956.
[13] B. Bonnard, J.-B. Caillau and E. Trélat, Cotcot: short reference manual, ENSEEIHT-IRIT Technical Report RT/APO/05/1 (2005)
[14] Caillau, J.B., Noailles, J. and Gergaud, J., 3D Geosynchronous Transfer of a Satellite: Continuation on the Thrust. J. Opt. Theory Appl. 118 (2003) 541565.
[15] Chitour, Y., Jean, F. and Trélat, E., Genericity results for singular trajectories. J. Diff. Geom. 73 (2006) 4573.
[16] J. de Morant, Contrôle en temps minimal des réacteurs chimiques discontinus. Ph.D. Thesis, Univ. Rouen (1992).
[17] S. Galot, D. Hulin and J. Lafontaine, Riemannian geometry. Springer-Verlag, Berlin (1987).
[18] Goh, B.S., Necessary conditions for singular extremals involving multiple control variables. SIAM J. Cont. 4 (1966) 716731.
[19] Hestenes, M.R., Application of the theory of quadratic forms in Hilbert spaces to the calculus of variations. Pac. J. Math. 1 (1951) 525582.
[20] M.R. Hestenes, Optimization theory – the finite dimensional case. Wiley (1975).
[21] A.D. Ioffe and V.M. Tikhomirov, Theory of extremal problems. North-Holland Publishing Co., Amsterdam (1979).
[22] H.J. Kelley, R. Kopp and H.G. Moyer, Singular extremals, in Topics in optimization, G. Leitman Ed., Academic Press, New York (1967) 63–101.
[23] Krener, A.J., The high-order maximum principle and its applications to singular extremals. SIAM J. Cont. Opt. 15 (1977) 256293.
[24] L. Pontryagin, V. Boltyanskii, R. Gamkrelidze and E. Mischenko, The mathematical theory of optimal processes. Wiley Interscience (1962).
[25] Sarychev, A.V., The index of second variation of a control system. Matem. Sbornik 113 (1980) 464486. English transl. in: Math. USSR Sbornik 41 (1982) 383–401.
[26] L.F. Shampine, H.A. Watts and S. Davenport, Solving non-stiff ordinary differential equations – the state of the art. Technical Report sand75-0182, Sandia Laboratories, Albuquerque, New Mexico (1975).
[27] Trélat, E., Asymptotics of accessibility sets along an abnormal trajectory. ESAIM: COCV 6 (2001) 387414.
[28] L.C. Young, Lectures on the calculus of variations and optimal control theory. Chelsea, New York (1980).
[29] O. Zarrouati, Trajectoires spatiales. CNES-Cepadues, Toulouse (1987).


Related content

Powered by UNSILO

Second order optimality conditions in the smooth case and applications in optimal control

  • Bernard Bonnard (a1), Jean-Baptiste Caillau (a2) and Emmanuel Trélat (a3)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.